Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS Newport/Morehead City, NC

July 3, 2003Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 3, 2003, 1:50 AM EDT for Dare County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 1:50 AM EDT (05:50 UTC)
Expired
Jul 3, 2003, 2:15 AM EDT
In force
25 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 159 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WUUS52 KMHX 030550
SVRMHX
NCC055-030615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
149 AM EDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 215 AM EDT

* AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF WANCHESE TO
  SALVO...OR FROM 9 MILES SOUTH OF MANNS HARBOR TO 16 MILES NORTH OF
  BUXTON...MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 60 MPH ARE
  LIKELY WITH THIS LINE OF STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WANCHESE...AND RODANTHE AROUND 155 AM EDT

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3552 7546 3540 7550 3548 7552 3578 7553
          3580 7555 3578 7556 3583 7562 3581 7565
          3582 7567 3588 7567 3592 7560 3577 7551
          3563 7545

5

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:40 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 8:40 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
840 PM EDT WED JUL 02 2003

LINE OF CONVECTION CONTINUES TO EDGE NORTHEAST INTO WRN SECTIONS OF
THE CWA. EVENING SOUNDINGS SHOWS DIRECTIONAL SHEAR IN THE LOWEST
8KFT OF AROUND 40 DEGREES BUT LITTLE SPEED SHEAR EXCEPT FOR THE
SHEAR FROM THE SFC TO 1KFT. THIS DIRECTIONAL SHEAR SHOULD MAINTAIN
STORMS AS THEY BECOME MORE DOMINATED BY LLJ. THEREFORE WILL CONTINUE
TO SEE STORMS PROPAGATE FARTHER EAST THROUGH THE NIGHT. WILL
CONTINUE FFA AS WEEL GIVEN AMOUNT OF PCPN THAT HAS ALREADY FALLEN
AND POTENTIAL FOR TRAINING LATER TONIGHT.

MARINE: NO MAJOR CHANGES. SEEING SCA WINDS ATTM ACROSS THE MHX
WATERS WITH SEAS BUILDING.

.MHX...SCA ALL WATERS.
       FLOOD WATCH TONIGHT ALL ZONES
MLF/NP
Hazardous weather outlook, Jul 2, 4:00 AM EDT, 21 hours 50 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THE REMNANTS OF TROPICAL STORM BILL WILL APPROACH FROM THE SOUTHWEST
TODAY AND PASS NORTH OF THE AREA TONIGHT INTO THURSDAY.  SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. A FEW THUNDERSTORMS
COULD BE SEVERE...WITH ISOLATED TORNADOS AND DAMAGING WINDS.
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THE
STRONGER STORMS. LOCALIZED VERY HEAVY RAIN WILL BE POSSIBLE THAT MAY
PRODUCE SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

RAP

In the hours before

Special weather statement, Jul 2, 8:32 PM EDT, 5 hours 18 minutes before
NCZ044-079-090-091-030130-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
832 PM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE...LENOIR AND DUPLIN
COUNTIES UNTIL 930 PM EDT...

AT 832 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES
NORTHEAST OF SNOW HILL TO 29 MILES SOUTHWEST OF LA GRANGE...OR FROM 8
MILES NORTHEAST OF SNOW HILL TO WARSAW...MOVING NORTHEAST AT 25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR GREENVILLE AT 855 PM
EDT...KINSTON AT 930 PM EDT..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR EASTERN NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY
MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Local storm report, Jul 2, 11:50 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1150 PM EDT WED JUL 02 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    WARSAW                    NC   FLASH FLOOD
07/02/03   DUPLIN                         NUMEROUS ROADS WASHED OUT.

1030 PM    LA GRANGE                 NC   FLASH FLOOD
07/02/03   LENOIR                         HIGHWAY 70 EASTBOUND
                                          CLOSED DUE TO FLOODING.
                                          SOME SECONDARY ROADS
                                          FLOODED AND CLOSED.

1030 PM    BLACK JACK                NC   FLASH FLOOD
07/02/03   PITT                           FLOODING BETWEEN BLACK
                                          JACK AND SIMPSON.

1030 PM    SNOW HILL                 NC   FLASH FLOOD
07/02/03   GREENE                         MOST ROADS IN GREENE
                                          COUNTY FLOODED. SOME CARS
                                          WATER STALLED AND  STRANDED
                                          ON ROADS.

0930 PM    AYDEN                     NC   TORNADO
07/02/03   PITT                           ROOF BLOWN OFF HOUSE AND
                                          TREES TWISTED OFF.

PETRO
Special weather statement, Jul 3, 1:31 AM EDT, 19 minutes before
NCZ046-047-081-103-030700-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
131 AM EDT THU JUL 3 2003

...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE...MAINLAND DARE...
OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL 300 AM EDT...

AT 130 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM COLUMBIA SOUTH
TO NEAR ENGLEHARD...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LAKE WORTH AT 155 AM EDT...STUMPY POINT
AT 200 AM EDT...WANCHESE AT 230 AM EDT...MANTEO AT 235 AM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BUFFALO CITY...EAST
LAKE...FORT LANDING...FRYING PAN LANDING...GUM NECK AND NEWFOUNDLAND.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

RF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:01 PM EDTSpecial Marine WarningMHX89 min
Jul 2, 8:01 PM EDTSpecial Marine WarningMHX89 min
Jul 2, 8:55 PM EDTTornado WarningMHXGreene, Lenoir, Pitt65 min
Jul 2, 9:16 PM EDTFlash Flood WarningMHXDuplin, Greene, Lenoir, Pitt119 min
Jul 2, 9:26 PM EDTSpecial Marine WarningMHX94 min
Jul 2, 11:13 PM EDTFlash Flood WarningMHXDuplin, Greene, Lenoir, Pitt3 hr
Jul 2, 11:33 PM EDTSpecial Marine WarningMHX57 min
Jul 2, 11:33 PM EDTSpecial Marine WarningMHX57 min
Jul 3, 1:41 AM EDTSpecial Marine WarningMHX64 min
Jul 3, 1:41 AM EDTSpecial Marine WarningMHX64 min
Jul 3, 7:18 PM EDTTornado WarningMHXDare27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.